Nevada, 2012Flash Flood and Hail in Nevada, January 21, 2012
January 21, 2012 · NWS VEF · 6 events in 5 counties and zones
A strong Pacific storm system brought high winds to much of the Mojave Desert and southern Great Basin. Isolated heavy rain and snow also fell.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $41,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific storm system brought high winds to much of the Mojave Desert and southern Great Basin. Isolated heavy rain and snow also fell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jan 21, 2:50 AM PST, 0 minutes earlier.
Area forecast discussion, Jan 21, 2:50 AM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
250 AM PST SAT JAN 21 2012
.SYNOPSIS...A PACIFIC STORM WILL MOVE ACROSS NEVADA TODAY RESULTING
IN LOCALLY STRONG WINDS AND A CHANCE OF RAIN AND SNOW OVER MUCH OF
THE REGION WITH HEAVY SNOW IN THE SIERRA. GENERALLY DRY CONDITIONS
ARE EXPECTED TONIGHT THROUGH SUNDAY BEFORE ANOTHER STORM IMPACTS THE
AREA SUNDAY NIGHT INTO MONDAY. GENERALLY DRY CONDITIONS THEN
EXPECTED THROUGH THE REMAINDER OF NEXT WEEK.
&&
.SHORT TERM...TODAY THROUGH MONDAY NIGHT...A PACIFIC STORM PUSHING
ACROSS NORTHERN/CENTRAL CALIFORNIA THIS MORNING WILL RAPIDLY PUSH
ACROSS NEVADA DURING THE DAY TODAY. THIS IS BASICALLY THE FIRST
STORM THIS WINTER TO BRING A MENTION OF PRECIPITATION TO ALL OF THE
FORECAST AREA. THE BIGGEST IMPACT ON PRECIPITATION WILL BE OVER THE
SOUTHERN SIERRA THIS MORNING AND THEN ACROSS LINCOLN COUNTY BY LATE
MORNING INTO THIS AFTERNOON. CURRENT WINTER STORM WARNINGS...
SOUTHERN SIERRA...AND WINTER WEATHER ADVISORY FOR LINCOLN COUNTY
LOOK GOOD. SYSTEM TO PUSH EAST OF THE CWA TONIGHT WITH DRY
CONDITIONS PUSHING OVER THE AREA OVERNIGHT INTO EARLY SUNDAY.
HOWEVER THE NEXT PACIFIC STORM WILL BEGIN TO IMPACT THE SOUTHERN
SIERRA SUNDAY AFTERNOON WITH THE SYSTEM CROSSING OVER THE AREA ON
MONDAY. ONCE AGAIN THIS SYSTEM WILL BRING A CHANCE OF PRECIPITATION
TO THE AREA WITH THE MAIN CONCERN ONCE AGAIN BEING THE SOUTHERN
SIERRA AS WELL AS THE MOUNTAINS OF SOUTHERN NEVADA AND NORTHWEST
MOHAVE COUNTY...MAINLY ON MONDAY. DRYING WILL BE SEEN MONDAY NIGHT
AS THE SYSTEM EXITS THE REGION.
BESIDES THE PRECIPITATION...THE NEXT MAJOR CONCERN WILL BE WINDS.
INCREASED SURFACE PRESSURE GRADIENTS/FLOW ALOFT/ALONG WITH LOCALIZED
DOWNSLOPE WINDS FORMING EARLY THIS MORNING INTO THE AFTERNOON WILL
MAKE FOR A WINDY DAY ACROSS THE AREA. THE HIGH WIND WARNINGS FOR
WESTERN SAN BERNARDINO COUNTY AS WELL AS THE SPRING MOUNTAINS/LAS
VEGAS VALLEY FOR THE DAY ARE STILL IN AFFECT...WHILE WIND ADVISORIES
ARE IN PLACE FOR MUCH OF THE REMAINDER OF THE CWA. AS THE TROUGH
SHIFTS OVER THE AREA LATE THIS AFTERNOON/EARLY THIS EVENING...EXPECT
WINDS TO DECREASE FAIRLY RAPIDLY. DO NOT EXPECT AS MUCH WIND WITH
THE SYSTEM FOR LATE SUNDAY INTO MONDAY...BUT LOCALLY BREEZY TO WINDY
CONDITIONS WILL LIKELY BE SEEN ONCE AGAIN.
WITH THE TROUGH PASSAGE/CLOUDS/SHOWERS TODAY LOOK FOR TEMPERATURES
TO COOL OVER THOSE REPORTED ON SATURDAY WITH LITTLE CHANGE EXPECTED
OVER THE NORTH SUNDAY AND MONDAY...WHILE THE SOUTHERN PORTION SHOULD
SEE A FEW ADDITIONAL DEGREES OF COOLING. WITH THIS SAID HOWEVER...
TEMPERATURES WILL GENERALLY BE AROUND NORMAL THROUGH THE SHORT TERM.
.LONG TERM...TUESDAY THROUGH FRIDAY...THE SYSTEM FROM MONDAY WILL
HAVE CROSSED THE AREA BY TUESDAY MORNING LEAVING BEHIND A SMALL
AMOUNT OF RESIDUAL MOISTURE. LEFT IN REDUCED POPS FOR LINCOLN
COUNTY. WITH RIDGING BUILDING IN EXPECT THE CLOUD COVER TO DECREASE
AND TEMPERATURES TO RISE ABOVE NORMAL LEVELS AS THE WEEK PROGRESSES.
ONLY PARAMETER OF NOTE IS THE POTENTIAL FOR GUSTY NORTH WINDS IN THE
LOWER COLORADO RIVER VALLEY TUESDAY AS HIGH PRESSURE BUILDS IN.
&&
.AVIATION...FOR MCCARRAN...THE WINDS WILL BE THE PRIMARY ISSUE FOR
TODAY. A STORM SYSTEM WILL BE MOVING IN FROM CALIFORNIA AND BRING
WITH IT STRONG SOUTHWEST TO WEST WINDS. WIND GUSTS COULD REACH 40
KNOTS AND POSSIBLY HIGHER FROM THE SOUTHWEST LATE THIS MORNING AND
AFTERNOON. WINDS WILL BE STRONGER OVER THE SPRING MOUNTAINS AND THE
EASTERN SLOPES DOWN INTO THE WESTERN VALLEY. THERE IS THE POTENTIAL
THE STRONGER WINDS COULD REACH KLAS. MOUNTAIN WAVE CONDITIONS ARE
LIKELY DOWN WIND OF THE SPRING MOUNTAINS...WHICH WILL SET UP
TURBULENT CONDITIONS OVER THE VALLEY AND WIND SHEARS. THIS EVENING
WINDS WILL GREATLY SUBSIDE AND SHIFT TO THE NORTHWEST AS A FRONT
PASSES THROUGH THE VALLEY...BEST ESTIMATE FOR THE WIND SHIFT IS
AROUND 02-03Z THIS EVENING.
CEILINGS WILL CONTINUE TO LOWER DURING THE DAY AND WILL GO BELOW 10K
FEET THIS MORNING. SHOWERS WILL BE IN THE AREA THIS MORNING AND
AFTERNOON AND COULD BRING THE CEILINGS DOWN TO 5-6K FEET.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MID LEVEL CLOUD COVERAGE WILL CONTINUE TO INCREASE AND
LOWER AHEAD OF THE NEXT SYSTEM TO IMPACT THE REGION THIS MORNING
THROUGH THIS EVENING. THE SIERRA AND PORTIONS OF NORTHERN LINCOLN
COUNTY WILL SEE THE WORST WEATHER WITH LOWERING CLOUD
CEILINGS...OBSCURING MOUNTAINS AT TIMES...AND SNOW AND STRONG WINDS.
THE BEST CHANCES FOR SNOW/RAIN AND IFR CONDITIONS WILL BE NORTH OF A
KIYK-KSGU LINE TODAY. SOUTHWEST WINDS OF 20 TO 40 KT WITH HIGHER
GUSTS ARE POSSIBLE ACROSS THE AREA AHEAD OF AN APPROACHING COLD
FRONT. AS THE COLD FRONT SWEEPS THROUGH FROM NORTHWEST TO SOUTHEAST
THIS AFTERNOON AND CONTINUING THROUGH SUNDAY MORNING...WINDS WILL
SWITCH TO A NORTHWESTERLY DIRECTION.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING FROM 7 AM THIS MORNING TO 7 PM PST THIS
EVENING FOR NVZ019-020.
WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM PST THIS EVENING
FOR NVZ014>018-021-022.
WINTER WEATHER ADVISORY UNTIL 7 PM PST THIS EVENING FOR NVZ015.
AZ...WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM MST THIS EVENING
FOR AZZ001-003-036.
CA...HIGH WIND WARNING FROM 7 AM THIS MORNING TO 7 PM PST THIS
EVENING FOR CAZ523.
WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR CAZ519.
WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM PST THIS EVENING
FOR CAZ520>522-524-525.
&&
JENSEN/JACQUES
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Jan 20, 3:43 PM PST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
343 PM PST FRI JAN 20 2012
CAZ519-211200-
EASTERN SIERRA SLOPES-
343 PM PST FRI JAN 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HEAVY SNOW IS EXPECTED TONIGHT AS A PACIFIC STORMS MOVES TO THE
CENTRAL CALIFORNIA COAST. A WINTER STORM WARNING REMAINS IN EFFECT
ABOVE 7000 FEET.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE WINTER STORM WARNING CONTINUES THROUGH SATURDAY AS ADDITIONAL
HEAVY SNOW IS EXPECTED. SNOW WILL END OR DIMINISH SIGNIFICANTLY BY
LATE SATURDAY AFTERNOON. AFTER A RESPITE FROM THE SNOW SATURDAY
NIGHT THROUGH SUNDAY...ANOTHER PACIFIC STORM WILL BRING A CHANCE
OF ADDITIONAL SIGNIFICANT SNOWFALL SUNDAY NIGHT THROUGH MONDAY.
DRY CONDITIONS ARE EXPECTED MONDAY NIGHT THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ001>003-036-CAZ520>527-NVZ014-016>022-211200-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
343 PM PST FRI JAN 20 2012 /443 PM MST FRI JAN 20 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
STRONG WINDS WILL DEVELOP SATURDAY AS A PACIFIC STORMS MOVES
ACROSS CENTRAL CALIFORNIA AND INTO NEVADA. A HIGH WIND WARNING IS
IN EFFECT FROM 7 AM TO 7 PM SATURDAY FOR NORTHWEST SAN BERNARDINO
COUNTY...THE SPRING MOUNTAINS AND THE LAS VEGAS VALLEY WITH WIND
ADVISORIES IN MOST OTHER AREAS. SOUTHEAST SAN BERNARDINO COUNTY
AND THE LAKE HAVASU ZONES ARE NOT INCLUDED IN ANY WARNINGS OR
ADVISORIES AS WINDS WILL REMAIN SIGNIFICANTLY LIGHTER THERE. WINDS
WILL DIMINISH QUICKLY EARLY SATURDAY EVENING. ANOTHER STORM WILL
MOVE ACROSS THE AREA MONDAY BRINGING A GOOD CHANCE OF RAIN AND
SNOW WITH LOCALLY WINDY CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NVZ015-211200-
LINCOLN COUNTY-
343 PM PST FRI JAN 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A PACIFIC STORM MOVING THROUGH CENTRAL CALIFORNIA INTO NEVADA
SATURDAY WILL BRING STRONG WINDS AND AREAS OF SNOW AND BLOWING
SNOW TO LINCOLN COUNTY. NORTHERN LINCOLN COUNTY MAY RECEIVE 3 TO 5
INCHES OF SNOW WITH GUSTY WINDS CAUSING BLOWING AND DRIFTING OF
SNOW. A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN
EFFECT. WINDS AND PRECIPITATION WILL DIMINISH QUICKLY EARLY
SATURDAY EVENING. ANOTHER STORM WILL MOVE ACROSS THE AREA MONDAY
BRINGING A GOOD CHANCE OF RAIN AND SNOW WITH LOCALLY WINDY
CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Event by event
4 high wind, 1 flash flood, 1 hail. Local standard time, as filed.
High Wind, Spring Mountains
- When
- January 21, 2:50 AM PST to 1:34 PM PST
- Where
- Spring Mountains forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
The peak measured gust occurred 2 miles SE of Mount Charleston.
Flash Flood, Clark
- When
- January 21, 4:00 AM PST to 5:00 AM PST
- Where
- Clark County, 1.51 mi E of Mount Charleston to 1.69 mi ESE of Mount Charleston
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.277, -115.593
Several rocks washed onto Deer Creek Highway.
High Wind, Western Clark/Southern Nye
- When
- January 21, 9:13 AM PST to 11:30 AM PST
- Where
- Western Clark/Southern Nye forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
The peak gust was estimated on the south side of Pahrump. Visibility was less than half a mile in blowing dust.
High Wind, Las Vegas Valley
- When
- January 21, 10:30 AM PST to 2:04 PM PST
- Where
- Las Vegas Valley forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $40,000
- Reported by
- Broadcast Media
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
A skylight window blew out in the Galleria Mall; signs, a power line, and several trees were blown down, and a construction trailer was damaged. The peak measured gust occurred at Nellis AFB.
Hail, Clark
- When
- January 21, 11:47 AM PST to 12:15 PM PST
- Where
- Clark County, 8.63 mi NW of Las Vegas N Air Term to 4.03 mi WSW of Las Vegas N Air Term
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.299, -115.320
Several reports of pea size hail were received from the northwest part of the Las Vegas Valley. The largest stones were penny size near Lake Mead Blvd. and Rampart Dr.
High Wind, Esmeralda/Central Nye
- When
- January 21, 1:15 PM PST
- Where
- Esmeralda/Central Nye forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.914, -117.052 (the zone’s center; the record gives no point)
This gust occurred 40 miles E of Beatty.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, January 21, 20122 deaths · 2 injured · 10 events
- Winter Weather in Delaware, January 21, 20121 death · 11 injured · 4 events
- Tornadoes and Flash Flooding in Georgia, January 21, 2012$6.9 million · EF1 · 24 events
- High Wind in California, January 21 to 23, 20124 injured · $600,000 · 86 kt wind · 8 events
- Winter Storm and Flooding in Utah, January 21 to 22, 2012$130,000 · 63 kt wind · 15 events
- Hail and Damaging Wind in Tennessee, January 21, 2012$62,000 · 1 in hail · 5 events
- Dust Storm and Heavy Snow in California, January 21, 2012$55,000 · 55 kt wind · 4 events
- Flooding in Idaho, January 21, 2012$46,000 · 2 events
- Hail and Damaging Winds in Georgia, January 21, 2012$26,000 · 1.75 in hail · 12 events
- Winter Weather in New Jersey, January 21, 201221 events
- Heavy Snow and Winter Weather in Massachusetts, January 21, 201218 events
- Dust Storm and High Wind in Arizona, January 21, 20121 injured · 62 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354856, 354857, 354859, 354861, 354863, 354864.